The Federal Government on Friday alerted Nigerians to the outbreak of a killer disease known as Stevens-Johnson Syndrome in the country.
The Minister of Health, Prof. Isaac Adewole, who announced the outbreak of the disease at a news conference in Abuja, said the disease had killed one person.
He added that another person affected by the disease was responding to treatment at the National Hospital, Abuja.
Urging Nigerians not to panic, Adewole said that the Federal Government was doing everything possible to check the outbreak.
The minister described the health condition as an unusual allergic reaction to medications found in Nigeria and some parts of Europe.
He said, “We have to find a means to communicate with Nigerians, so they should all be aware of this dangerous disease and it is the sole business of the government to enlighten the society by trying to increase their awareness, knowledge and to improve their quality way of life.”
The minister urged Nigerians to be vigilant and seek urgent medical attention should they notice any sign of a rare disease.
Adewole urged members of the public to be more careful while using medications of all kinds.
He announced that the call became necessary considering the fact that a sibling of marathoner, Fedeshola Adedayo, died of the ailment.
He called for increased awareness in the use of drugs and in the reading of drug leaflets.
The minister also called attention to the need for thorough scrutiny of drug leaflets before taking such drugs to guide against adverse effects.
He urged Nigerians to always involve health practitioners when unexplained reactions occur as a result of infections or in the use of drugs as the syndrome is unpredictable and more prevalent in women.
At the press conference, a Senior Consultant Physician/Dermatologist at the National Hospital, Abuja, Dr. Olanrewaju Falodun, explained the symptoms of the disease and the cases being treated in his hospital.
“SJS is an immune complex mediated hypersensitivity reaction that typically involves the skin and mucous membranes and was first described in 1922 by Albert Stevens and Frank Johnson,” Falodun said.
“SJS is a rare and unpredictable reaction, and is also a minor form of toxic epidermal necrolysis with less than 10 per cent body surface area involvement.”
“SJS is a rare but serious and potentially life-threatening contagious drug reaction. Incidence of SJS is estimated between 1.1 and 7.1 cases per million per year and is more prevalent in women than men. Incidence in Europe is two per million per year.”
According to him, the incidence of the disease is higher in Africa because of the extensive use of herbal drugs and the prevalence of HIV.
Falodun explained that the symptoms of the SJS disease include fever, sore throat, runny nose, fatigue, general aches and pains, ulcers in mouth, genitals, anal regions as well as conjunctivitis.
According to him the health complications include pigmentation problems, skin scarring, scarred genitals, joint pains, lung diseases, obstructive disorders and eye complications, adhesions, ulcers, and blindness.
The medical doctor said the cause of the disease was unknown, adding that self-medications appeared to be one of its causes.
He urged Nigerians to avoid self-medication, adding that individuals with previous drug reactions should report to health care practitioners.
The management of the disease include cessation of suspected drugs; hospital admission, preferably in burns unit/intensive care; nutritional and fluid replacement; temperature maintenance; pain relief and mouth care.
A pathologist, Dr. Idris Durojaiye, described SJS as “a very severe reaction to drugs.”
He said, “The whole skin will peel off but it is usually linked to a drug that the person has taken, so if there is an outbreak, it is because people are reacting to a particular drug being circulated.
“It is usually doctors that can try to identify the drugs that may be responsible because if there is an outbreak, it means there is a pattern. So basically, it is the duty of the health authorities to trace the pattern to know if there is a particular drug that is responsible for it.
“Normally, a patient cannot know if he would react to a drug because you cannot know if you have never reacted to the drug before. So my advice is that whatever drugs that people have reacted to in the past, they should try and avoid it. But the problem is that if you have never taken a drug before, you cannot know if you will react to it.
“If the health authorities can find out if the patients took something that is common to both of them; there has to be a link somewhere if the patients are in the same location.”
Former Chairman and Secretary, Nigeria Medical Association, Lagos State Chapter, Dr. Olusola Olowoselu, described SJS as not completely new.
He said, “It is something we in the medical profession encounter from time to time in the hospital. The disease is mostly managed by dermatologists.
“We encounter it all the time especially among patients using certain types of drugs like Septrin, Metirapin, and a host of others. Some individuals are sensitive and so their bodies react to medications in different ways.
“Beyond medications, infection can also play a role in persons being afflicted with the ailment. It is something we see and deal with all the time in the hospital.”
The Medical Director of OAR Hospital, Ile-Epo, Lagos, Dr. Abiodun Ojifinni, also said that SJS was not a new disease in Nigeria and that it does not break out regularly.
Ojifinnin identified the symptoms of the disease as rashness all over the human body and fever, among others.
“The disease is contagious and once it kills one or two people, it disappears to break out some years later,” he said.
The symptoms of the disease include facial swelling, tongue swelling, hives, skin pain, blisters on the skin and shedding of the skin, according to Mayo Clinic.
It described the disease as a “rare and unpredictable reaction”, which is usually “triggered by a medication or an infection.”
Drugs identified as possible causes of SJS include anti-gout medications, such as allopurinol; pain relievers such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others); and naproxen sodium (Aleve).
Others include medications to fight infection, such as penicillin, medications to treat seizures or mental illness (anticonvulsants and antipsychotics) and radiation therapy
The clinic identified infections that can cause the disease to include: “Herpes (herpes simplex or herpes zoster); Pneumonia; HIV and Hepatitis.”
In the United States, about 300 new diagnoses are made each year. The condition is more common in adults than in children. Women are affected more often than men, with cases occurring at a two to one ratio.
If 10 per cent of the body surface area is involved, the disease has a mortality rate of around five per cent.
Make Money Online in Nigeria... Click HERE To Start Now!